Hail, Charlotte
- When
- August 5, 4:20 PM EST
- Where
- Charlotte County, 0.93 mi SW of Charlotte Harbor
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 26.960, -82.070
Public pictures of nickel to quarter size hail received from near Charlotte Harbor.
Afternoon thunderstorms produce severe hail near Charlotte Harbor in Charlotte County and lightning damage near Clearwater in Pinellas County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TBW wrote it up.
Afternoon thunderstorms produce severe hail near Charlotte Harbor in Charlotte County and lightning damage near Clearwater in Pinellas County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Aug 5, 1:33 PM EST, 2 hours 47 minutes earlier.
Area Forecast Discussion National Weather Service Tampa Bay Ruskin FL 233 PM EDT Fri Aug 5 2022 .DISCUSSION... Upper low E of the Bahamas as seen in satellite imagery this afternoon to slowly retrograde and move towards to FL Peninsula Saturday with some drier air aloft spreading ahead of the feature. The low moves over the area to end the weekend and Monday before weakening further and moving into the E Gulf into mid next week. At the surface Bermuda high pressure ridge axis to remain well N of the area into N GA/AL through the weekend with E-SE low level flow and abundant low level moisture. Early next week the ridge axis moves closer to the GA/FL state line and hold there into mid week. The slight variations associated with the movements and placements of these features will produce some subtle day to day differences to the sensible weather conditions. Expect diurnal seabreeze driven convection daily with slightly lower PoPs Saturday possible into Sunday with the upper dry air moving overhead then increased PoPs late Sunday into early/mid next week. Temperatures to stay warm and humid but within several degrees climatological normals. To end next week models bring an upper trough down the Eastern Seaboard with the associated frontal system remaining well N of the area but the surface ridge axis sinks over S FL for W-SW flow regime and precip coverage over the local area. && .AVIATION... SHRA/TSRA increasing in coverage with VCTS all sites this afternoon into evening with tempos for locally gusty winds, IFR cigs/vsby in/near afternoon storms. Aft 00Z-02Z clearing all areas with VFR conditions and light winds overnight through Saturday morning. && .MARINE... High pressure well north of the area will keep the E-SE wind flow over coastal waters with afternoon seabreezes developing and thunderstorms daily. Winds generally around 10 kts and seas 1-2 feet, but brief easterly surges and outflow thunderstorm winds to locally produce higher winds and seas through the weekend and into early next week. && .FIRE WEATHER... Typical summertime pattern to persistent through the weekend and into early next week with E-SE winds, warm and humid conditions along with afternoon sea breeze showers and thunderstorms daily. && .PRELIMINARY POINT TEMPS/POPS... TPA 80 95 79 95 / 40 70 30 70 FMY 77 94 76 94 / 40 70 20 70 GIF 77 94 76 94 / 20 60 10 70 SRQ 76 93 75 93 / 40 70 30 70 BKV 74 94 72 94 / 30 70 20 70 SPG 79 92 79 92 / 40 70 30 70 && Sea Breeze Thunderstorm Regime For Friday: 6 Sea Breeze Thunderstorm Regime For Saturday: 3 For Additional Information On Sea Breeze Regimes go to https://www.weather.gov/tbw/ThunderstormClimatology && .TBW WATCHES/WARNINGS/ADVISORIES... FL...None. Gulf waters...None. && RJD
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
431 PM EDT Fri Aug 5 2022
FLZ151-251-052100-
Coastal Hillsborough FL-Inland Hillsborough FL-
431 PM EDT Fri Aug 5 2022
...A strong thunderstorm will impact portions of east central
Hillsborough County through 500 PM EDT...
At 431 PM EDT, Doppler radar was tracking a strong thunderstorm near
Fish Hawk, moving west at 20 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Tampa, Plant City, Temple Terrace, Brandon, Fish Hawk, Riverview,
Palm River-Clair Mel, East Lake-Orient Park, Valrico, Alafia River
State Park, Seffner, Gibsonton, Florida State Fairgrounds, Mango,
Palm River, Dover, Tampa Executive Airport, Boyette, Progress Village
and Orient Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2803 8238 2797 8206 2778 8206 2776 8240
TIME...MOT...LOC 2031Z 093DEG 19KT 2788 8211
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
TBWSpecial Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
458 PM EDT Fri Aug 5 2022
FLZ155-255-052130-
Inland Manatee FL-Coastal Manatee FL-
458 PM EDT Fri Aug 5 2022
...A strong thunderstorm will impact portions of western Manatee
County through 530 PM EDT...
At 458 PM EDT, Doppler radar was tracking a strong thunderstorm near
Parrish, or 7 miles east of Palmetto, moving west at 20 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Bradenton, Palmetto, Ellenton, South Bradenton, Parrish, Memphis,
West Bradenton, West Samoset, Holmes Beach, Bradenton Beach, Bayshore
Gardens, Lake Manatee State Park, Cortez, Whitney Beach, Samoset,
Palma Sola and Oneco.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2765 8267 2767 8263 2766 8255 2765 8255
2765 8249 2762 8236 2742 8231 2740 8263
2740 8265 2741 8266 2742 8273
TIME...MOT...LOC 2058Z 095DEG 18KT 2754 8246
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
TBWSpecial Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
510 PM EDT Fri Aug 5 2022
FLZ160-162-260-262-052145-
Coastal Charlotte FL-Inland Charlotte FL-Inland Sarasota FL-
Coastal Sarasota FL-
510 PM EDT Fri Aug 5 2022
...A strong thunderstorm will impact portions of western Charlotte
and southeastern Sarasota Counties through 545 PM EDT...
At 510 PM EDT, Doppler radar was tracking a strong thunderstorm over
Charlotte County Airport, or near Punta Gorda, moving west at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
North Port, Punta Gorda, Port Charlotte, Charlotte County Airport,
Murdock, Gulf Cove, Tropical Gulf Acres, El Jobean, Harbour Heights,
Placida, Charlotte Park, Cleveland, Pirate Harbor, Solana, Charlotte
Harbor and Rotonda.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2677 8229 2695 8227 2695 8226 2700 8226
2708 8225 2704 8206 2703 8206 2703 8201
2701 8190 2681 8191 2677 8226 2679 8227
2677 8227
TIME...MOT...LOC 2110Z 095DEG 18KT 2693 8200
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
TBWThe Tampa radar (KTBW), 89 km away, was scanning. The volume nearest the first event began at 21:18 UTC.
1 hail, 1 lightning. Local standard time, as filed.
Public pictures of nickel to quarter size hail received from near Charlotte Harbor.
Call center received report of a lightning strike to a transformer causing a minor fire in Clearwater.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2022Every state in 2022This day in weather historyWarnings in Florida, August 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1043487, 1043486.